Tennessee, 2005

Hail and Damaging Winds in Tennessee, July 4, 2005

July 4, 2005 · NWS OHX · 6 events in 4 counties and zones

4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 4, 8:30 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 8:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT MON JUL 4 2005

.DISCUSSION...
WINDS HAVE GONE MORE SOUTHERLY AND LOWER DEWPOINTS (OVER NW)
YESTERDAY A DISTANT MEMORY...A MUCKY DAY IN STORE. SOUNDING AT BNA
FAIRLY UNSTABLE...WITH KI OF 33...SHOWALTER 0...LI -6...TT 47...AND
CAPE 2562. NO SIGNIFICANT LIFTING MECHANISM SO STRICTLY AIR MASS.
ZONES HAVE EVERYTHING IN CONTROL FOR NOW.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, Jul 4, 11:25 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1225 PM CDT MON JUL 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1225 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL MOVE NORTHEAST AT 10 TO
15 MPH...WITH A FEW STORMS HAVING THE POTENTIAL TO PRODUCE HEAVY
DOWNPOURS AND GUSTY WINDS. BOATERS SHOULD BE ESPECIALLY CAREFUL THIS
AFTERNOON...AND WATCH THE SKY FOR APPROACHING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TUESDAY THROUGH
WEDNESDAY EVENING. SOME STORMS MAY BECOME QUITE STRONG, BUT THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. IN ADDITION, THE
STORM PREDICTION CENTER IS NOT PROJECTING ANY SEVERE WEATHER RISK FOR
MIDDLE TENNESSEE.

GIRODO

In the hours before

Special weather statement, Jul 4, 10:50 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1150 AM CDT MON JUL 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-042100-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1150 AM CDT MON JUL 4 2005

...SCATTERED THUNDERSTORMS DEVELOPING ACROSS MIDDLE TENNESSEE...

THE ATMOSPHERE ACROSS MIDDLE TENNESSEE IS QUITE UNSTABLE...AND
AS A RESULT...SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP. SOME
OF THESE STORMS COULD PRODUCE WINDS GUSTS TO 45 MPH AND PEA SIZED
HAIL...AS WE GO INTO THE AFTERNOON HOURS...WITH ISOLATED SEVERE
STORMS POSSIBLE. MID-LEVEL WIND FIELD WOULD PROJECT THESE STORMS TO
MOVE OFF TOWARD THE NORTHEAST AT 10 TO 15 MPH.

BOYD
01
Special weather statement, Jul 4, 11:49 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 PM CDT MON JUL 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-041900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1249 PM CDT MON JUL 4 2005

...THUNDERSTORMS BEGINNING TO FIRE-UP IN THE AFTERNOON HEAT ACROSS
MIDDLE TENNESSEE THIS FOURTH OF JULY...

BOATERS ON AREA LAKES NEED TO PAY SPECIAL ATTENTION TO THE SKY
THROUGHOUT THE AFTERNOON...AS THUNDERSTORMS ARE STARTING TO DEVELOP
AND MOVE SLOWLY TOWARD THE NORTHEAST. THE THUNDERSTORMS THIS
AFTERNOON WILL CONTAIN FREQUENT LIGHTNING STRIKES...ALONG WITH
DAMAGING DOWNBURST WINDS. BOATERS SHOULD HEAD FOR SHORE IF
THUNDERSTORMS APPROACH AND SEEK SHELTER INDOORS.

BOYD
01
Special weather statement, Jul 4, 12:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
104 PM CDT MON JUL 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-041900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
104 PM CDT MON JUL 4 2005

...STRONG THUNDERSTORMS HEADING TOWARD WAYNE...LAWRENCE AND GILES
COUNTIES IN SOUTHWEST MIDDLE TENNESSEE...

AT 1 PM CDT...THE NATIONAL WEATHER SERVICE IN NASHVILLE IS CLOSELY
MONITORING THUNDERSTORM ACTIVITY IN NORTHWEST ALABAMA. THE STORMS
HAVE FORMED IN A LINE...IN RESPONSE TO AN UPPER LEVEL SHORT WAVE
MOVING NORTH THROUGH WESTERN ALABAMA. WE EXPECT THE STORMS TO
INTENSIFY AS THEY PUSH GENERALLY TOWARD THE NORTH INTO SOUTHWEST
MIDDLE TENNESSEE BETWEEN 115 PM CDT AND 145 PM CDT. THE STORMS COULD
BECOME SEVERE VERY QUICKLY...WITH DAMAGING DOWNBURST WINDS IN EXCESS
OF 60 MPH. RESIDENTS IN SOUTHWEST MIDDLE TENNESSEE SHOULD STAY ALERT
FOR POTENTIAL SEVERE WEATHER...AND WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD
01

The radar

The Northeast Alabama radar (KHTX), 126 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 4, 1:00 PM CST
Where
Lawrence County, Loretto
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.083, -87.450

Trees were down in Southern Lawrence County.

Thunderstorm Wind, Smith

When
July 4, 4:30 PM CST
Where
Smith County, Dixon Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.367, -86.067

Newspaper article about a few trees down in the Dixon Springs area. One tree was down at Dixon Springs Circle, and another tree was blown down in front of a home on Cato Rd.

Hail, Clay

When
July 4, 5:25 PM CST
Where
Clay County, 7 mi E of Celina
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -85.367

Hail, Overton

When
July 4, 5:25 PM CST
Where
Overton County, 9 mi NW of Livingston
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.483, -85.433

Quarter size hail observed.

Hail, Clay

When
July 4, 5:25 PM CST
Where
Clay County, 7 mi E of Celina
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -85.367

Quarter size hail observed.

Hail, Overton

When
July 4, 5:28 PM CST
Where
Overton County, 9 mi NW of Livingston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.483, -85.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463741, 5463746, 5463742, 5463744, 5463745, 5463743.